Alabama, 2018Damaging Winds in Alabama, June 1, 2018
June 1, 2018 · NWS HUN · 10 events in 2 counties and zones
A line of thunderstorms produced wind damage in northeast Alabama as it moved through during the late morning into early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced wind damage in northeast Alabama as it moved through during the late morning into early afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 6:58 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 1, 6:58 AM CST, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
758 AM CDT Fri Jun 1 2018
.NEAR TERM...(Rest of Today)
Issued at 747 AM CDT Fri Jun 1 2018
Linear MCS #1 was progressing toward the I-59 corridor over to
Cullman County. It has been weakening, but will exit over the next
couple of hours. Meanwhile, MCS #2 was organizing over southwest TN
and will likely affect at least portions of northwest AL this
morning. Given dew points in the u60s-l70s, destabilization is
expected over north AL in the wake of the first MCS. Bulk effective
shear of 30-40kt will likely be enough to keep this MCS going, and
possibly intensify late this morning into the early afternoon. Then
all bets are off in the wake of the second MCS. Will monitor
convective trends on this.
.SHORT TERM...(Tonight through Sunday)
Issued at 332 AM CDT Fri Jun 1 2018
Storms could still be ongoing across the area by the early evening
hours but should be pushing S/SE out of the area. Instability during
this period would still be upwards of 2,000 to 2,500 J/kg and strong
to severe wind gusts are possible as storms exit the area. Weak
ridging building in behind the departing storms will keep lows near
70 degrees. With little change expected in low level moisture, the
rainfall we do get would only add to the potential for fog
development early Saturday morning.
The ridge breaks down by the afternoon hours but a capping inversion
should remain in place for much of the day keeping storms at bay.
Increased heights and subsidence will allow temps to warm into the
lower 90s on Saturday. Main issue for Saturday will be Heat Indices
that increase to around 100 degrees across the western half of the
area.
A system moving across the northern Plains will trigger convective
development over NE/IA Saturday afternoon and with steering flow
still out of the NW these storms are progged to move towards the area
overnight Saturday. Models have been struggling with the timing and
strength of these storms Saturday night. The GFS/NAM remain the
faster solutions and push the complex of storms through the area
around midnight Saturday. The ECMWF/GEM are slower and wait till
closer to sunrise Sunday before entering the area. Think the slower
solution is probably the outlier, lapse rates aloft remain steep to
the W/NW and would support strong cold pool development and allow
storms to move quicker SE towards the area. Severe Outlooks have
shifted the damaging wind potential further to the west due to
lingering uncertainty.
Expecting storms to be exiting the area through the morning hours on
Sunday as a weak frontal boundary pushes across the region. Highs end
up about 5-7 degrees cooler on Sunday compared to Saturday due to the
NW flow and cooler temps aloft.
.LONG TERM...(Sunday night through Thursday)
Issued at 332 AM CDT Fri Jun 1 2018
The long term is dominated by a ridge over western TX that extends
into the central Plains. We'll remain under NW flow aloft and at the
surface which will keep temps closer to normal for this of year. Much
drier air is forecast to overspread the area both aloft and at the
surface with dewpoints falling into the upper 50s to lower 60s for
early next week. A few shortwaves riding the northern periphery of
the ridge and dropping SE into the area could generate isolated
storms but confidence in the coverage is too low, plus the amount of
dry air aloft should limit storm development. So, have kept the
forecast storm free through at least Thursday. After that point
low level moisture starts to return and those shortwaves still riding
the ridge could generate more scattered storms Thursday night/Friday.
Coolest days of the week will be Monday/Tuesday with highs in the
lower 80s both days. Temps start to warm back into the mid to upper
80s Wednesday/Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 629 AM CDT Fri Jun 1 2018
The line of morning storms is now east of both terminals. However,
additional storms are developing north of Memphis, TN and will move
towards the area later this morning. Confidence is low in whether
these will hold together to make it into the terminals and have left
VCTS in for now. Cigs/Vis return to VFR behind the line this morning.
A SCT/BKN deck around 4,000ft is possible late morning. If storms do
move in, expect MVFR/IFR cigs and vsbys with the TSRA. Stronger wind
gusts are possible this afternoon with storms.
Amendments will be needed due to the low confidence forecast and
uncertainty when storms arrive at the terminals today.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...Stumpf
LONG TERM...Stumpf
AVIATION...Stumpf
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 1, 8:58 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
958 AM CDT Fri Jun 1 2018
ALZ001>010-016-TNZ076-096-097-021100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
958 AM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Afternoon and Tonight...
Clusters of thunderstorms will move southeast through the area the
rest of this afternoon into the evening hours. The greatest risk of
severe thunderstorms will be this afternoon in southern portions of
north Alabama, or generally south of Highway 72. Any severe
thunderstorms that develop will be capable of damaging winds and
hail up to quarter sized.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Isolated to widely scattered thunderstorms will be possible on
Saturday, before coverage increases once again late Saturday night
or early Sunday morning. This activity could also be strong to
severe. Thunderstorms will end from west to east during the day on
Sunday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible this afternoon and evening, mainly in southern portions of
north Alabama.
In the hours before
Local storm report, Jun 1, 10:21 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND DMG 9 E WATERLOO 34.93N 87.90W
06/01/2018 LAUDERDALE AL EMERGENCY MNGR
TREES AND POWER LINES DOWN NEAR 2730 COUNTY
ROAD 87.
&&
KDWLocal storm report, Jun 1, 10:27 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1127 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND DMG 1 S FLORENCE 34.81N 87.67W
06/01/2018 LAUDERDALE AL PUBLIC
TREE DOWN IN ROAD AT 659 SANNONER AVE.
&&
KDWSpecial weather statement, Jun 1, 10:27 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1127 AM CDT FRI JUN 1 2018
ALZ007-008-016-011715-
Marshall AL-Morgan AL-Cullman AL-
1127 AM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...NORTH
CENTRAL CULLMAN AND MORGAN COUNTIES UNTIL 1215 PM CDT...
At 1127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Triana to 6 miles west of
Falkville. Movement was southeast at 20 mph.
Winds in excess of 30 mph and frequent lightning will be possible
with these storms.
Locations impacted include...
Cullman, Hartselle, Arab, Good Hope, Falkville, Morgan City, Baldwin,
Vinemont, Somerville and Baileyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3437 8711 3440 8711 3458 8668 3455 8666
3455 8664 3456 8663 3451 8653 3450 8654
3448 8650 3448 8646 3442 8634 3412 8689
TIME...MOT...LOC 1627Z 322DEG 18KT 3450 8670 3436 8702
SL.77Local storm report, Jun 1, 10:32 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1132 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM TSTM WND DMG 5 NE WATERLOO 34.96N 88.00W
06/01/2018 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY RD 1 BETWEEN COUNTY
ROADS 90 AND 126.
&&
KDWLocal storm report, Jun 1, 10:44 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1144 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 6 N KILLEN 34.95N 87.53W
06/01/2018 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 38.
&&
KDWLocal storm report, Jun 1, 10:46 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND DMG 6 N SAINT FLORIAN 34.95N 87.63W
06/01/2018 LAUDERDALE AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 61.
&&
KDWThunderstorm Wind, Marshall
- When
- June 1, 10:51 AM CST
- Where
- Marshall County, 3.17 mi ENE of Oleander
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.440, -86.480
Multiple trees were knocked down on McDermott Drive.
Thunderstorm Wind, Marshall
- When
- June 1, 10:53 AM CST
- Where
- Marshall County, 1.49 mi NNW of Union Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.420, -86.460
Multiple trees were knocked down on Cedar Ridge Road.
Thunderstorm Wind, Marshall
- When
- June 1, 10:57 AM CST
- Where
- Marshall County, 0.9 mi NE of Neighbors Mill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.390, -86.420
Multiple trees were knocked down on Scant City Road.
Thunderstorm Wind, Marshall
- When
- June 1, 11:03 AM CST
- Where
- Marshall County, 1.14 mi E of Mt Carmel
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -86.360
Multiple trees were knocked down on Georgia Mountain Road.
Thunderstorm Wind, Marshall
- When
- June 1, 11:14 AM CST
- Where
- Marshall County, 2.69 mi NW of Kirbytown
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.530, -86.160
One tree was knocked down on Holiday Shores Drive.
Thunderstorm Wind, Marshall
- When
- June 1, 11:19 AM CST
- Where
- Marshall County, 2.15 mi NNE of Hustlerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -86.160
Multiple trees were knocked down on Asbury Road.
Thunderstorm Wind, Marshall
- When
- June 1, 11:21 AM CST
- Where
- Marshall County, 1.14 mi E of Lane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -86.210
Multiple trees were knocked down on Rice Mill-Shavers Road and Hustleville Road.
Thunderstorm Wind, Dekalb
- When
- June 1, 11:35 AM CST
- Where
- Dekalb County, 1.33 mi ESE of Painter
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.290, -86.050
One tree was knocked down on CR 53 near Crossville.
Thunderstorm Wind, Dekalb
- When
- June 1, 11:46 AM CST
- Where
- Dekalb County, 1.85 mi ENE of Crossville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.290, -85.970
One tree was knocked down on AL Highway 68 between Collinsville and Dawson.
Thunderstorm Wind, Dekalb
- When
- June 1, 11:56 AM CST
- Where
- Dekalb County, 1.14 mi E of Dawson
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.300, -85.910
One tree was knocked down on George Cagle Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760803, 760804, 760805, 760806, 760807, 760808, 760809, 760810, 760811, 760812.